Alert archive / Texas / Severe Thunderstorm Warnings in 2024

Severe Thunderstorm Warning 310, NWS Midland/Odessa, TX

November 2, 2024Borden County, Dawson County, Texas

NWS Midland/Odessa, TX issued this severe thunderstorm warning at Nov 2, 2024, 8:41 PM CDT for Borden County, Dawson County, Texas. It was in force for 64 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Nov 2, 2024, 8:41 PM CDT (01:41 UTC)
Expired
Nov 2, 2024, 9:45 PM CDT
In force
64 min
Issued by
NWS Midland/Odessa, TX
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Borden County, TX, Dawson County, TX

The radar

The Midland/Odessa radar (KMAF), 94 km from the middle of the area, began a volume at 01:41 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Nov 2, 3:09 PM CDTTornado WatchSPC6 hr

The nearest sounding before it

Midland Regional, TX (KMAF), launched 00:00Z, 1.7 hours before the alert went out and 94 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 00:00Z on 2024-11-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1324 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 00:00Z on 2024-11-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 99 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1324 J/kg
Mixed-layer CIN
-12 J/kg
Mixed-layer LCL
1225 m above ground
0-6 km bulk shear
49 kt
0-1 km storm-relative helicity
99 m²/s²
0-3 km storm-relative helicity
120 m²/s²
Significant tornado parameter
1.0
Supercell composite
10.4

Open this sounding in Storm Lab

The text

As transmitted.

880 
WUUS54 KMAF 030141
SVRMAF
TXC033-115-030245-
/O.NEW.KMAF.SV.W.0310.241103T0141Z-241103T0245Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Midland/Odessa TX
841 PM CDT Sat Nov 2 2024

The National Weather Service in Midland has issued a

* Severe Thunderstorm Warning for...
  Western Borden County in western Texas...
  Dawson County in western Texas...

* Until 945 PM CDT.

* At 841 PM CDT, severe thunderstorms were located along a line
  extending from 7 miles southeast of Welch to 16 miles southwest of
  Lamesa, moving east at 35 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  Lamesa, Gail, Lamesa Municipal Airport, Welch, Los Ybanez,
  Sparenberg, Punkin Center, Patricia, Arvana, Hancock, Tenmile, Key,
  and Klondike.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Torrential rainfall is occurring with these storms, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

A Tornado Watch remains in effect until 900 PM CDT for western Texas.

&&

LAT...LON 3253 10147 3253 10220 3296 10221 3296 10134
TIME...MOT...LOC 0141Z 253DEG 31KT 3285 10205 3257 10217 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

91

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Nov 2, 5:23 PM CDT, 3 hours 18 minutes earlier. Its key messages:

  • Updated at 519 PM CDT Sat Nov 2 2024
  • A low to medium (20 - 50 percent) probability of severe thunderstorms with large hail, damaging winds, frequent lightning, very heavy rain, and a couple of tornadoes Saturday afternoon and evening over the Permian Basin of west Texas.
  • A continued low to medium (20 - 50 percent) probability of severe thunderstorms with large hail, damaging winds, frequent lightning, very heavy rain, and an isolated tornado Sunday morning and afternoon over the central and eastern Permian Basin of west Texas.
Area forecast discussion, Nov 2, 5:23 PM CDT, 3 hours 18 minutes before
Area Forecast Discussion
National Weather Service Midland/Odessa TX
523 PM CDT Sat Nov 2 2024

...New AVIATION...

.KEY MESSAGES...
Updated at 519 PM CDT Sat Nov 2 2024

 - A low to medium (20 - 50 percent) probability of severe
   thunderstorms with large hail, damaging winds, frequent
   lightning, very heavy rain, and a couple of tornadoes Saturday
   afternoon and evening over the Permian Basin of west Texas.

 - A continued low to medium (20 - 50 percent) probability of
   severe thunderstorms with large hail, damaging winds, frequent
   lightning, very heavy rain, and an isolated tornado Sunday
   morning and afternoon over the central and eastern Permian
   Basin of west Texas.

&&

.SHORT TERM...
(This afternoon through Sunday night)
Issued at 144 PM CDT Sat Nov 2 2024

WV imagery shows the upper trough over Nevada/SoCal this
afternoon, resulting in progressive southwest flow aloft over West
Texas and Southeast New Mexico. Round #1 of convection is moving
through the South Plains. Over the next few hours, westerly flow
over the higher terrain out west will begin sharpening up a
dryline, w/the HRRR developing convection over Reeves County as
soon as 19Z as we lose the cap. KMAF 12Z RAOB came in quite juicy
w/a PWAT of 1.07"...well over the 90th percentile. However,
forecast storm motions and QPF do not warrant extending the flood
watch, and this will be allowed to expire as scheduled. KMAF RAOB
came in w/mid-lvl lapse rates in excess of 7C/km, suggesting large
hail continues to be the main threat this afternoon/evening. A
45+kt LLJ will continue WAA into the overnight hours, replenishing
the east w/rich Gulf moisture and keeping overnight minimums ~ 15
F above normal.

Sunday, the upper trough digs a little farther east, to
Utah/Arizona by 00Z Monday. Southwesterly winds in the higher
elevations of the Guadalupes will increase, and high winds will be
possible for a few hours. However, we'd like to see a tighter 700
mb gradient, and a bit longer duration before issuing a
watch/warning, and will keep winds just under criteria. These
winds will shove the dryline east, confining convective chances
farther east than today. Forecast soundings suggest large hail
will remain the main threat. Decreasing thicknesses should shave a
degree or so off highs.

Sunday night, a Pac front of sorts arrives, and will combine
w/large scale ascent ahead of the trough to increase rain chances
in the northwest again, as well as keep them going in the east.
Cooler, drier air behind the front will be negated by elevated
surface winds and cloud cover, but should nevertheless knock 5 F
or so off tonight's lows.

&&

.LONG TERM...
(Monday through Friday)
Issued at 144 PM CDT Sat Nov 2 2024

A Pacific cold front moves through from northwest to southeast
Monday, with lift near the surface and aloft with an associated
upper trough increasing chances of rain, mainly over SE NM plains
and Western Low Rolling Plains early Monday morning into mid
morning. PoPs have trended down in most recent NBM runs and
highest PoPs are all northwest and northeast of the CWA, highest
PoPs 50% - 60% in our CWA over Western Low Rolling Plains. Highest
accumulations of a few tenths of an inch are over Western Low
Rolling Plains in NBM rain total grids. As the upper trough that
provided dynamic instability and shear for this weekend's storms
departs to the northeast and the cold front moves through,
advection of colder and drier air will drop dew point temperatures
from 30s and 40s in the morning, to 20s and 30s by evening.
Advection of cooler and drier air will be accompanied by gusty
westerly winds from northern Guadalupes in western Eddy County
down into the Davis Mountains in W TX. Sustained winds above 25
mph and gusts to or above 40 mph will be likely in these regions,
with gusts 30 to 35 mph in surrounding foothills Monday morning.
This region of gusty winds expands east into much of the Permian
Basin and Stockton Plateau by afternoon and continues into
evening, with gusts up to 30 mph in these region, and above 20 mph
everywhere else. Due to advection of cold and dry air, highs
Monday will be up to 5 degrees below normal for early November
everywhere, except near to slightly above average over easternmost
Permian Basin into southeasternmost regions of CWA. 50s and even
40s highest elevations, lower 60s in surrounding foothills, mid to
upper 60s to lower 70s farther south and east, and lower 80s
confined to the Rio Grande basins are all forecast for Monday.
Monday night, cold air advection continues, with lows falling to
the lower 30s to 20s over the Davis Mountains and lower 30s over
northernmost Lea County by early Tuesday morning, with mid to
upper 30s over the rest of westernmost regions, 40s over much of
the Permian Basin into the Stockton Plateau and northern Presidio
and Brewster Counties, and mid 40s to lower 50s southernmost parts
of CWA. Since we have not yet observed below freezing
temperatures this autumn and lows in most recent runs of NBM
continue to trend lower Monday night, we are anticipating a need
for issuing a freeze warning for regions expected to fall into the
lower 30s or lower.

Tuesday, cold air advection continues in wake of the cold front,
even as skies clear under high pressure settling in. Highs remain
below normal, 50s in highest elevations of Guadalupes and Davis
Mountains, lower to mid 60s surrounding foothills and much of SE
NM plains into Permian Basin, lower to mid 70s from Upper Trans
Pecos into Stockton Plateau and Rio Grande basins, and lower 80s
right along the Rio Grande in Boquillas Canyon. Tuesday night,
lows will not be as cold as Monday night and will be above
average, ranging from mid to upper 40s southernmost parts of the
CWA, to mid to upper 30s in highest elevations of Guadalupes and
Davis Mountains as well as northern Eddy and Lea Counties, and
lower to mid 40s everywhere else. Winds veer from northwesterly to
southerly, continuing into Wednesday as surface lee troughing
again develops. This allows highs to rise back 5 to 10 degrees
above average, with widespread 70s and 80s, 60s highest elevations
and lower 90s right near the Rio Grande in the Big Bend.
Wednesday night continues this short-lived warming trend, as lows
10 degrees above average and in the 40s west and north of the
central Permian Basin, eastern Stockton Plateau, and north of the
Rio Grande basins are expected, with mid 30s highest elevations of
Davis Mountains and 40s everywhere else. Another trough
approaching the area Thursday will lead to increased clouds and
rain chances with PoPs above 30% northernmost Lea County and
northeast Permian Basin. Widespread clouds and rain chances keep
highs Thursday closer to normal once again areawide, with highs
ranging from 50s in highest elevations, mid to upper 60s northern
Permian Basin into SE NM plains and down into Culberson County and
the Marfa Plateau into Lower Trans Pecos, and 70s and above
elsewhere. Highs may rise as high as the mid 80s in Rio Grande
basins to lower 90s closest to the Rio Grande in the Big Bend
where less cloud cover is indicated. Lows Thursday night remain
above average due to clouds limiting radiational cooling.

Friday PoPs above 30% extend all the way just northeast of the
Pecos River, highs cooler than Thursday and below normal due to
even more extensive clouds and rain chances early limiting solar
radiation. Expect 50s and even 40s highest elevations of
Guadalupes and Davis Mountains, mid to upper 60s over most of the
Permian Basin and W TX aside from lower to mid 70s parts of the
Stockton Plateau and Rio Grande basins, and mid 80s closest to the
Rio Grande in the Big Bend. Winds will continue to become more
northerly as the backdoor cold front continues to trudge through
the area before stalling northwest of the Davis Mountains into
Lower Trans Pecos. With lower max PoPs than this weekend, coverage
of heavy rain is expected to be more limited, with precipitation
more showery rather than stormy. However, NBM does indicate up to
half an inch accumulation over the northeast Permian Basin to near
1.00 inch farthest eastern reaches of the Western Low Rolling
Plains. As rain totals usually decrease closer to a rain event, we
will continue to monitor how these totals change as we get loser
to the end of next week. Cold air advection behind backdoor cold
front Friday, along with clearing skies and light northerly near
surface winds, allow lows to again fall into 30s over most of SE
NM plains, upper 20s to lower 30s northern Eddy and Lea Counties
and Guadalupes into Davis Mountains, lower to mid 40s to the
southeast for regions north of the Rio Grande basins, and upper
40s to lower 50s in Rio Grande basins. Saturday, continued
clearing skies allow highs to rise back near average into mid to
upper 60s to lower 70s for most of CWA, slightly above average in
lower 80s right along the Big Bend. Lows will be warmer than
Friday night as southerly flow resumes, ranging from northwest to
southeast, 30s, 40s, and lower 50s.

&&

.AVIATION...
(00Z TAFS)
Issued at 519 PM CDT Sat Nov 2 2024

Convection will be possible KHOB for the first couple of hours of
the forecast, resulting in MVFR conditions at times. MVFR stratus
may redevelop for a few hours overnight invof KHOB. Otherwise, VFR
conditions should prevail next 24 hours. Surface winds should veer
to southwest after sunup Sunday, becoming gusty SE NM terminals by
late morning.

&&

.PRELIMINARY POINT TEMPS/POPS...
Big Spring               66  80  55  71 /  60  30  50   0
Carlsbad                 52  74  51  64 /   0   0  20  10
Dryden                   66  86  58  80 /  10  10   0   0
Fort Stockton            59  84  53  70 /  10   0  10   0
Guadalupe Pass           52  65  44  55 /   0   0  30  10
Hobbs                    54  73  49  62 /  30   0  30  10
Marfa                    48  75  46  62 /   0   0   0   0
Midland Intl Airport     65  79  54  68 /  30  10  30   0
Odessa                   64  78  54  68 /  40  10  30   0
Wink                     55  80  52  68 /  20   0  20   0

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
TX...None.
NM...None.
&&

SHORT TERM...44
LONG TERM....94
AVIATION...44

In the hours before

Local storm report, Nov 2, 6:19 PM CDT, 2 hours 22 minutes before
Preliminary Local Storm Report
National Weather Service Midland/Odessa TX
619 PM CDT Sat Nov 2 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0415 PM     Hail             Sanderson               30.14N 102.39W
11/02/2024  M2.50 Inch       Terrell            TX   Emergency Mngr

&&

cas
Local storm report, Nov 2, 6:32 PM CDT, 2 hours 9 minutes before
Preliminary Local Storm Report
National Weather Service Midland/Odessa TX
632 PM CDT Sat Nov 2 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0351 PM     Hail             7 W Oil Center          32.47N 103.38W
11/02/2024  E1.00 Inch       Lea                NM   Storm Chaser

0609 PM     Hail             4 SW Oil Center         32.46N 103.30W
11/02/2024  E1.25 Inch       Lea                NM   Storm Chaser

0617 PM     Hail             2 NW Eunice             32.46N 103.23W
11/02/2024  E1.50 Inch       Lea                NM   Storm Chaser

&&
Local storm report, Nov 2, 6:40 PM CDT, 2 hours 1 minute before
Preliminary Local Storm Report
National Weather Service Midland/Odessa TX
640 PM CDT Sat Nov 2 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0636 PM     Hail             2 N Eunice              32.49N 103.16W
11/02/2024  E3.00 Inch       Lea                NM   Storm Chaser

            Pictures from storm chaser on social media.

&&

cas
Local storm report, Nov 2, 7:31 PM CDT, 1 hour 10 minutes before
Preliminary Local Storm Report
National Weather Service Midland/Odessa TX
731 PM CDT Sat Nov 2 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0708 PM     Hail             8 S Paynes Corner       32.61N 102.78W
11/02/2024  E0.75 Inch       Gaines             TX   Public

            Report from mPING: Dime (0.75 in.).

0720 PM     Hail             6 SW Seminole           32.66N 102.72W
11/02/2024  E2.25 Inch       Gaines             TX   Public

            Report from mPING: Hen Egg+ (2.25 in.).

0634 PM     Hail             4 S Nadine              32.57N 103.13W
11/02/2024  E2.00 Inch       Lea                NM   Public

            Report from mPING: Hen Egg (2.00 in.).

&&
Local storm report, Nov 2, 7:41 PM CDT, 1 hour before
Preliminary Local Storm Report
National Weather Service Midland/Odessa TX
741 PM CDT Sat Nov 2 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0737 PM     Hail             9 SSW Seminole          32.60N 102.73W
11/02/2024  E1.00 Inch       Gaines             TX   Fire Dept/Rescue

            Seminole FD reported quarter size hail near
            CR 326 and FM 2885 near Seminole.

&&

DAC
Local storm report, Nov 2, 7:56 PM CDT, 45 minutes before
Preliminary Local Storm Report
National Weather Service Midland/Odessa TX
756 PM CDT Sat Nov 2 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0545 PM     Tstm Wnd Gst     12 ESE Halfway          32.47N 103.55W
11/02/2024  M92 MPH          Lea                NM   Mesonet

            Mesonet station FW9687 Eunice.

&&

DAC

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Nov 2, 7:44 PM CDTSevere Thunderstorm WarningMAFDawson, Gaines61 min
Nov 2, 8:36 PM CDTSevere Thunderstorm WarningMAFAndrews54 min
Nov 2, 10:24 PM CDTSpecial Weather StatementMAFScurry51 min
Nov 2, 10:25 PM CDTSpecial Weather StatementMAFHoward50 min
Nov 3, 12:19 PM CSTHigh Wind WarningMAFCulberson33 hr
Nov 3, 12:21 PM CSTWind AdvisoryMAFBrewster, Culberson, Jeff Davis, Presidio, Reeves33 hr

Nearby

Severe Thunderstorm Warnings in Texas, 2024Every severe thunderstorm warning in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.